Iowa, 2018

Winter Storm in Iowa, November 17 to 18, 2018

November 17 to 18, 2018 · NWS DMX · 2 events in 2 counties and zones

A somewhat lackluster event, originally expected to produce around 4 inches of snow or less, outproduced the forecasts and dropped as much as 6 to 7 inches of snow across portions of southern Iowa. Meteorologically, a number of weak to moderate factors lined up to produce the aforementioned snowfall including a weak upper level wave entering the region, an 850mb - 700mb front aloft situated over…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A somewhat lackluster event, originally expected to produce around 4 inches of snow or less, outproduced the forecasts and dropped as much as 6 to 7 inches of snow across portions of southern Iowa. Meteorologically, a number of weak to moderate factors lined up to produce the aforementioned snowfall including a weak upper level wave entering the region, an 850mb - 700mb front aloft situated over southern portions of the state, and likely some weak right entrance jet streak influence.

Fortunately, much of the snowfall occurred during the mid afternoon to late evening hours on a weekend, limiting travel and other impacts. The greatest impacts were seen along Interstate 35 in Clarke and Decatur counties where numerous vehicles were reported in the ditches. Interestingly, many of those reports occurred during the early portions of the snowfall, when only a couple inches had fallen. Rural counties with similar snowfall reported few to no impacts, and all impacts trailed off as the snow accumulated throughout the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Nov 17, 5:54 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Nov 17, 5:54 AM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
554 AM CST Sat Nov 17 2018

...Updated for 12z Aviation Discussion...

.SHORT TERM.../Today through Tonight/
Issued at 410 AM CST Sat Nov 17 2018

Key Points:
Wintry precip expected to continue through this morning, and
tomorrow afternoon across southern Iowa.

Generally dry conditions expected most of this upcoming week.

Above normal temperatures favorable Wednesday into next weekend.

As of 09z, heaviest precip focused from Boone County through Tama
and Poweshiek counties. This precip is associated with a weak sfc
cyclone propagating from NW to SE near/along the Nebraska/Iowa
border. Attendant to this cyclone has been a pocket of (weakening)
frontogenetical forcing oriented W-E that has reached all the way
into eastern Iowa. As this cyclone has propagated SE, cold,
relatively drier air has been infiltrating from the NW... helping
to change precip from rain to snow from north to south. In the
meantime, there has been decent forcing that has been well-phased
with a layer around -5C to -9C, depending on sounding sample
location. There is also decent saturation above 600mb. With a sub-
freezing warm nose at ~800-650mb, "seeder-feeder" is out of play,
along with other processes that would support heavy/convective
snowfall. Am thinking additional 1"-2" through 15z or so in our
eastern counties should be expected.

For the rest of today, decent pressure gradient behind this system
as 1040mb high pressure establishes itself over the Dakotas and
begins to propagate southeastward towards Iowa. SFC pressure
gradient just over 3mb/100 km, along with minimal low-level
subsidence, and minimal 3-hr pressure rises of around 2 mb, do not
support advisory level winds. Fcst soundings pick up winds around 20
to 30 kts atop the mixed layer, with the stronger winds in SW Iowa.
So have boosted winds slightly, but, again, should be sub-advisory.
These winds highlight the ushering in of CAA to Iowa as 850mb temps
start the day in the 0C to-6C range... only to end the day in the -
5C to -10C range. With stratus expected to be socked in, have steady
to falling temperatures this afternoon.

Additionally, watching the southern two tiers for light snow
potential as another band of frontogenetical forcing oriented
from W- E sets up across northern Missouri. This frontogenetical
forcing is focused from 750mb through 600mb. Fairly decent
saturation remains below this layer, so it seems snow will make it
to the sfc. At this point in time, best forcing is in Missouri,
but will watch closely... a northward shift may necessitate a
Winter Weather Advisory need, as winds will have a slight adverse
impact.

.LONG TERM.../Sunday through Friday/
Issued at 410 AM CST Sat Nov 17 2018

The aforementioned sfc high makes it to NW Iowa by 06z Sun...
blasting away any lingering precip and helping to clear skies by
sunrise Sunday morning via dry air entrainment and large-scale
subsidence. This high departs the area by Monday and a quick-moving
shortwave races across Minnesota. At this time, only impacts are
expected to be increased cloud cover in northern Iowa. No hazardous
precip is expected with the passage of this low.

For the middle of the week into next weekend, a thermal ridge begins
to build over the Intermountain West, reaching Iowa by Wednesday
afternoon, with the peak of the "ridging" passing through Iowa
Thursday-Friday. 850mb temps are around +1 to +2 std dev. With
sunshine and WAA expected through this time, above-normal
temperatures seem plausible. As the magnitude of this thermal ridge
shows its hand by Monday/Tuesday, possibly well-above normal
temperatures, reaching 60 degrees is possible around Thursday. There
are not significant widespread precip chances until towards next
weekend.

&&

.AVIATION.../For the 12Z TAFS through 12Z Sunday morning/
Issued at 554 AM CST Sat Nov 17 2018

Messy TAF period ahead. Wintry precip to impact KDSM for the next
few hours and KOTM through much of today. VSBYS at KOTM could
briefly be 2 SM or less, but confidence in timing and duration
not high enough to warrant FM group.

CIGs will gradually improve from north to south throughout today
into tonight. KOTM may be stuck in MVFR. Winds should decrease to
under 10 kts by around sunset this evening.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM CST early this morning for
IAZ007-017-026>028-037-038-048-049-061.

Winter Weather Advisory until 8 AM CST this morning for IAZ039-
050-062.

&&

SHORT TERM...Kotenberg
LONG TERM...Kotenberg
AVIATION...Kotenberg
Hazardous weather outlook, Nov 17, 9:41 AM CST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
941 AM CST Sat Nov 17 2018

IAZ057>062-070>075-081>086-092>097-181545-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
941 AM CST Sat Nov 17 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Any rain will change to snow over far southern Iowa with little
accumulation expected. Pockets of freezing drizzle are possible
after the snow ends through midday and may create a few slicks
spots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

IAZ004>007-015>017-023>028-033>039-044>050-181545-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
941 AM CST Sat Nov 17 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

In the hours before

Local storm report, Nov 17, 8:14 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
814 AM CST SAT NOV 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 N TOLEDO              42.04N 92.58W
11/17/2018  M3.0 INCH        TAMA               IA   CO-OP OBSERVER

            COOP OBSERVER MEASURED 3 INCHES OF SNOWFALL.

&&
Local storm report, Nov 17, 8:15 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 AM CST SAT NOV 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             1 ESE IOWA FALLS        42.52N 93.25W
11/17/2018  M2.0 INCH        HARDIN             IA   CO-OP OBSERVER

            COOP OBSERVER MEASURED 2 INCHES OF SNOWFALL.

&&
Local storm report, Nov 17, 8:16 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
816 AM CST SAT NOV 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             CLUTIER                 42.08N 92.40W
11/17/2018  M3.5 INCH        TAMA               IA   CO-OP OBSERVER

            COOP OBSERVER MEASURED 3.5 INCHES OF
            SNOWFALL.

&&
Local storm report, Nov 17, 8:17 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
817 AM CST SAT NOV 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 WNW GRUVER            43.40N 94.75W
11/17/2018  M1.0 INCH        EMMET              IA   CO-OP OBSERVER

            COOP OBSERVER MEASURED 1 INCH OF SNOWFALL.

&&
Local storm report, Nov 17, 8:19 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
819 AM CST SAT NOV 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     SNOW             1 NNW CLEAR LAKE        43.14N 93.38W
11/17/2018  M2.4 INCH        CERRO GORDO        IA   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED 2.4 INCHES OF
            SNOWFALL. REPORTED VIA SOCIAL MEDIA IMAGE.

&&
Local storm report, Nov 17, 8:54 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
854 AM CST SAT NOV 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             1 SSE POCAHONTAS        42.73N 94.66W
11/17/2018  M1.0 INCH        POCAHONTAS         IA   CO-OP OBSERVER

            COOP OBSERVER MEASURED 1 INCH OF SNOWFALL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Clarke

When
November 17, 10:00 AM CST to November 18, 1:00 AM CST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Winter Storm, Decatur

When
November 17, 10:00 AM CST to November 18, 1:00 AM CST
Where
Decatur forecast zone
Reported by
Trained Spotter
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788721, 788722.